Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 281, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2002, 6:44 PM CDT for Sumner County, Kansas. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2002, 6:44 PM CDT (23:44 UTC)
- Expired
- Jun 15, 2002, 8:15 PM CDT
- In force
- 91 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sumner County, KS
The radar
The Wichita radar (KICT), 44 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2131 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 152344 SVRICT KSC191-160115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 642 PM CDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 815 PM CDT. * AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF WELLINGTON...OR ABOUT 22 MILES NORTHWEST OF ARKANSAS CITY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR OXFORD AROUND 650 PM CDT... 11 MILES NORTH OF GEUDA SPRINGS AROUND 655 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... WINDS OCCASIONALLY GUSTING TO AROUND 60 MPH...ARE EXPECTED THROUGH 815 PM ACROSS THE COUNTY. STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER COUNTY UNTIL 815 PM CDT. LAT...LON 3745 9781 3699 9779 3700 9715 3746 9715 /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:10 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 15, 4:10 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 410 PM CDT SAT JUN 15 2002 ...MESO UPDATE... TORNADO WARNING ISSUED FOR RENO COUNTY WAS BASED ON MESOSCALE FEATURES. THE EXISTING SEVERE STORM TRACKED ALONG AN EARLIER BNDRY AND ITS REAR FLANK DOWNDRAFT. OVERALL CONDITIONS ARE NOT ESPECIALLY FAVORABLE FOR TORNADOES...AND ANY TOUCHDOWNS ARE EXPECTED TO BE BRIEF. A SIGNFICANT TORNADO OUTBREAK IS NOT EXPECTD.
In the hours before
Special weather statement, Jun 15, 4:07 PM CDT, 2 hours 37 minutes before
KSZ050-067-152130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 407 PM CDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 9:08 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 37 min |
| Jun 15, 9:18 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 57 min |
| Jun 15, 12:52 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 38 min |
| Jun 15, 1:02 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 58 min |
| Jun 15, 1:15 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 45 min |
| Jun 15, 1:19 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 56 min |
| Jun 15, 1:45 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 60 min |
| Jun 15, 1:52 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 53 min |
| Jun 15, 2:16 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 59 min |
| Jun 15, 2:41 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| Jun 15, 2:46 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 59 min |
| Jun 15, 2:50 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 55 min |
| Jun 15, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 69 min |
| Jun 15, 3:17 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 73 min |
| Jun 15, 3:22 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 83 min |
| Jun 15, 3:47 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 58 min |
| Jun 15, 3:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 78 min |
| Jun 15, 4:06 PM CDT | Tornado Warning | ICT | Reno | 39 min |
| Jun 15, 4:19 PM CDT | Flash Flood Warning | ICT | Rice | 4 hr |
| Jun 15, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 71 min |
| Jun 15, 4:26 PM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| Jun 15, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 75 min |
| Jun 15, 4:37 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 68 min |
| Jun 15, 4:44 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 76 min |
| Jun 15, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 63 min |
| Jun 15, 5:25 PM CDT | Flash Flood Warning | ICT | Harvey, Reno | 6 hr |
| Jun 15, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 56 min |
| Jun 15, 5:37 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 53 min |
| Jun 15, 6:01 PM CDT | Flash Flood Warning | ICT | Sedgwick | 4 hr |
| Jun 15, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 58 min |
| Jun 15, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.